Minnesota, 2018Winter Storm in Minnesota, January 22 to 23, 2018
January 22 to 23, 2018 · NWS ARX · 5 events in 5 counties and zones
A winter storm passed through southeast Minnesota on January 22nd and dropped over a foot of snow at some locations. The heaviest snow fell from Austin (Mower County) to Minnesota City (Winona County) and to the north.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm passed through southeast Minnesota on January 22nd and dropped over a foot of snow at some locations. The heaviest snow fell from Austin (Mower County) to Minnesota City (Winona County) and to the north. The highest reported snow totals were 12 inches in Byron (Olmsted County), 13.5 inches in Kasson (Dodge County) and 14 inches in West Concord (Dodge County). During the period of heaviest snow, the visibility was often reduced to a half mile or less and northeast winds gusting to 35 to 40 mph created some blowing and drifting snow. Most schools closed ahead of the storm for January 22 and some were closed again on the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 22, 3:20 AM CST, 40 minutes earlier.
Area forecast discussion, Jan 22, 3:20 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
320 AM CST Mon Jan 22 2018
.SHORT TERM...(Today and tonight)
Issued at 240 AM CST Mon Jan 22 2018
Winter storm still on track for today and tonight, but with some
adjustments to snow/ice amounts. 22.08Z analysis shows the surface
low near Kansas City with an expansive swath of warm advective
precipitation across IA into southern WI and the deformation snow
band taking shape across central NE into southeast SD and
southwest MN. The surface low will lift northeastward through the
day, nearing the IL/WI border by 06Z tonight, bringing with it
heavy snow and wintry mix to much of the forecast area.
Early this morning, surface temperatures are still quite warm,
ranging from 35 to 40 degrees. This will keep p-type as rain
through early morning. Then, expect a transition to snow or a
wintry mix across southeast MN into north central WI between
12-16Z. Temperatures may still be at or slightly above freezing in
these areas, but higher precipitation rates should induce dynamic
cooling and a change over to mostly snow. Areas to the south and
east will continue to see mostly rain through the morning.
P-type is tricky this afternoon as several short-range models
show a dry slot with loss of cloud ice. If this occurs, this will
cut into snow amounts and potentially result in more ice
depending on surface temperatures. In general, the northwest
forecast area should continue to see snow, but may mix at times
with rain or freezing rain. Also more of wintry mix farther east
roughly along a line from Osage to La Crosse to Wisconsin Rapids
is expected. Rain will continue across portions of northeast IA
into southern WI through the afternoon. The wintry mix will
finally move into the southeast forecast area this evening with an
eventual change over to all snow later tonight for all areas.
Given the dynamic nature of the system, will maintain a slight
chance for thunderstorms late this morning and afternoon for much of
the area. Expect 25-35 kts in the shallow mixed boundary layer
through the day, and this will lead to areas of blowing/drifting
snow, especially across southeast MN. Think lower wind speeds and
the wet/heavy nature of the snow will preclude whiteout/blizzard
conditions, but visibility reductions to 1 mile or less in heavy
snow are expected at times.
All said, snow amounts have been reduced into the 6-10 inch range,
but this may still be too high depending on how quickly the
atmospheric column cools. This will have to be monitored closely
through the day. For sure, there will still be a very sharp cut-
off in amounts to the south and east with only an inch or two in
the transition zone. Not far fetched to suggest the northern
portions of some counties may see warning criteria snow, while the
southern portions see little accumulation. With temperatures
looking warmer in the transition zone, icing should be limited
from a glaze up to a tenth of an inch. Will continue all Winter
Storm Warning and Winter Weather Advisories with no change at this
time, but adjustments may be needed later if higher snow amounts
don't materialize.
.LONG TERM...(Tuesday through Sunday)
Issued at 240 AM CST Mon Jan 22 2018
Dry and quiet Tuesday through the weekend. The previously watched
system for Friday into the weekend now looks to mature east of the
forecast area. Cooler temperatures Tuesday and Wednesday will warm
dramatically to end the week with highs by Friday well into the
40s. A slight cool down is expected for next weekend, but still
near seasonable temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM CST Sun Jan 21 2018
Cigs: lowering cloud deck into IFR/LIFR overnight (by 08z or so),
with the low cigs holding fast through the day Monday. Probably no
improvement until Tue morning.
WX/vsby: radar pointing to more of a convective mode to current pcpn
moving northward across/approaching the area. Meanwhile farther
south, broadening area of pcpn moving across north across southern
IA, expected to reach TAF sites by 10z. Mostly a rasn, quickly to
snow for KRST. Should stay rain at KLSE. Snow is expected for the
better part of the day into tonight at KRST, with a gradual switch
over at KLSE - but that could wait til the evening. Some models'
Bufkit soundings suggest periods where ice could be lost, moving
pcpn back to liquid. Can't rule out freezing pcpn as result - more
favored later in the day. For now, will keep types in forecast as
snow and/or rain. In addition, some thunder potential too for
Monday, which could result in dynamically forced rain to snow, in
addition to pushing 1-3" per hour rates. Complex scenario.
Vsbys are expected to gradually drop into IFR range, holding there
for the better part of Monday. Expect 1/2sm in the heavier snows at
KRST. In addition, despite the expected wet nature of the snow, 20
kt winds at KRST could blow/drift what falls.
Winds: looking mostly northeast through the period, with increasing
speeds as the low approaching from the southwest - around 20 kts
sustained at KRST for the better part of Mon. Winds will stay up
into Tue morning, decreasing later Tue afternoon. LLWS an issue for
KLSE Mon morning, blowing around 50kts by 2kft.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until midnight CST tonight for WIZ017-029-
032>034.
Winter Weather Advisory until midnight CST tonight for WIZ041-
042.
MN...Winter Storm Warning until midnight CST tonight for MNZ079-
086>088-094-095.
Winter Weather Advisory until midnight CST tonight for MNZ096.
IA...Winter Weather Advisory until midnight CST tonight for
IAZ008>010.
&&
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...RieckHazardous weather outlook, Jan 21, 3:53 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
353 PM CST Sun Jan 21 2018
MNZ079-086>088-094-095-WIZ017-029-032>034-221200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
353 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota through northcentral Wisconsin.
.DAY ONE...Tonight
A Winter Storm Warning goes into effect late tonight. A wintry
mix of precipitation will spread into the area late this evening
and continue into Monday. Snow amounts of 1/2 to 2 inches along
with up to a 1/10 inch of ice are likely by early Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Winter Storm Warning is in effect through Monday evening. A
wintry mix will transition to mainly snow by mid to late morning
on Monday and continue through the day. Snow totals of 6 to
12 inches, with localized higher amounts possible, and icing
totals up to 1/10 of an inch are expected. The Monday morning and
evening commutes will be impacted with hazardous to dangerous
travel. Isolated thunderstorms are possible Monday.
.SPOTTER INFORMATION STATEMENT...
Reports of snow and ice tonight into Monday night would be
greatly appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-MNZ096-WIZ041-042-221200-
Mitchell-Howard-Winneshiek-Houston-La Crosse-Monroe-
353 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions southeast
Minnesota, northeast Iowa, and southwest Wisconsin.
.DAY ONE...Tonight
A Winter Weather Advisory goes into effect late tonight. A mix of
snow, sleet, and light freezing rain may create travel
difficulties at times. Any accumulations will be light tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Winter Weather Advisory remains in effect through Monday evening.
Periods of rain and a wintry mix are expected. Snow and sleet
accumulations of 1 to 3 inches are possible. Travel may be
difficult at times. Isolated thunderstorms are possible Monday.
.SPOTTER INFORMATION STATEMENT...
Reports of snow and ice tonight into Monday night would be
greatly appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-018-019-029-030-WIZ043-044-053>055-061-221200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
353 PM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Mainly rain will spread across the area into tonight. Closer to
Interstate 90 the rain may be mixed with sleet and freezing rain
at times. Minor ice accumulations are possible in these areas late
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Mainly rain is expected Monday morning into Monday afternoon,
the mix with or change to snow later Monday and Monday evening.
At this time snow and sleet amounts of around 1 inch are possible
along with up to 1/10 of an inch of ice, with the higher amounts
near Interstate 90. Continue to monitor forecasts closely as snow
and ice accumulations may change. Isolated thunderstorms are
possible Monday.
.SPOTTER INFORMATION STATEMENT...
Reports of snow and ice tonight into Monday night would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Wetenkamp
Winter Storm, Dodge
- When
- January 22, 4:00 AM CST to January 23, 2:40 AM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 11 to 14 inches of snow across Dodge County. The highest reported total was 14 inches in West Concord. Wind gusts of 30 mph created some blowing and drifting snow.
Winter Storm, Olmsted
- When
- January 22, 7:00 AM CST to January 23, 2:40 AM CST
- Where
- Olmsted forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 12 inches of snow across Olmsted County. The highest reported total was 12 inches in Byron. Wind gusts of 35 to 40 mph created some blowing and drifting snow.
Winter Storm, Wabasha
- When
- January 22, 8:00 AM CST to January 23, 3:10 AM CST
- Where
- Wabasha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 10 inches of snow across Wabasha County. The highest reported total was 10 inches near the city of Wabasha. Wind gusts of 30 mph created some blowing and drifting snow.
Winter Storm, Mower
- When
- January 22, 9:00 AM CST to January 23, 12:10 AM CST
- Where
- Mower forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 6 inches of snow across Mower County. The highest reported total was 6.4 inches in Austin. Wind gusts to 30 mph created some blowing and drifting snow.
Winter Storm, Winona
- When
- January 22, 1:00 PM CST to January 23, 3:00 AM CST
- Where
- Winona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported around 5 inches of snow fell across Winona County. Wind gusts of 30 to 35 mph created some blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Tornado in Texas, January 22, 2018$20,000 · EF0 · 1 event
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Winter Storm and Winter Weather in Michigan, January 22 to 23, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731039, 731041, 731042, 731040, 731043.